Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 18, NWS JSJ

April 24, 2010

NWS JSJ issued this flash flood warning at Apr 24, 2010, 11:04 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2010, 11:04 AM CDT (16:04 UTC)
Expired
Apr 24, 2010, 3:00 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 44 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 153 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WGCA52 TJSJ 241604
FFWSJU
PRC053-089-119-241800-
/O.NEW.TJSJ.FF.W.0018.100424T1604Z-100424T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1204 PM AST SAT APR 24 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     FAJARDO
     RIO GRANDE

* THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN  
  THE WARNING AREA. 

* UNTIL 200 PM AST

* AT 1159 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY 
HEAVY RAIN AFFECTING THE WARNING AREA. RADAR ESTIMATES AND U.S.G.S. 
RAIN GAGES INDICATE THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN 
OVER PARTS OF THE WARNING AREA...PARTICULARLY OVER RIO GRANDE...AND 
IT CONTINUED TO RAIN. ALSO...U.S.G.S. RIVER GAGES INDICATE THAT THE 
LEVELS OF RIO ESPIRITU SANTO AND RIO MAMEYES WERE AT WELL ABOVE 
NORMAL LEVELS AND RISING STEADILY...AND WILL LIKELY FLOOD WITHIN THE 
NEXT HOUR. IN ADDITION...ROCK AND MUDSLIDES ARE LIKELY OVER AREAS OF 
STEEP TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1834 6584 1843 6583 1842 6572 1839 6561
      1831 6566 1829 6576

$$

BCS/AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
067 
WGCA52 TJSJ 241759
FFWSJU
PRC053-089-119-242000-
/O.EXT.TJSJ.FF.W.0018.000000T0000Z-100424T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
159 PM AST SAT APR 24 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     LUQUILLO
     FAJARDO
     RIO GRANDE

* UNTIL 400 PM AST

* AT 149 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY 
HEAVY RAIN AFFECTING THE WARNING AREA...PARTICULARLY OVER RIO 
GRANDE. ALSO...U.S.G.S. RIVER GAGES INDICATE THAT THE LEVELS OF RIO 
ESPIRITU SANTO AND RIO MAMEYES WERE AT WELL ABOVE NORMAL LEVELS. IN 
ADDITION...ROCK AND MUDSLIDES ARE LIKELY OVER AREAS OF STEEP 
TERRAIN. SINCE THE SOILS ARE SATURATED AND THE RIVER LEVELS REMAIN 
HIGH...ANY ADDITIONAL RAINFALL WILL CAUSE PROBLEMS IN THESE AREA SO 
THE FLASH FLOOD WARNING HAS BEEN EXTENDED THROUGH AT LEAST 400 PM 
AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

IN MOUNTAINOUS OR HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER
CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1834 6584 1843 6583 1842 6572 1839 6561
      1831 6566 1829 6576

$$

AAS/BCS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
161 
WGCA72 TJSJ 242006
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
406 PM AST SAT APR 24 2010

PRC053-089-119-242011-
/O.EXP.TJSJ.FF.W.0018.000000T0000Z-100424T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUQUILLO PR-FAJARDO PR-RIO GRANDE PR-
406 PM AST SAT APR 24 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR RIO GRANDE...FAJARDO AND
LUQUILLO MUNICIPALITIES...

AT 400 PM AST...THE RIO ESPIRITU SANTO NEAR RIO GRANDE AND THE RIO 
GRANDE NEAR EL VERDE WERE BOTH BELOW FLOOD STAGE AND CONTINUING TO 
RECEDE. IN ADDITION...THE HEAVY RAINFALL WHICH AFFECTED MUCH OF RIO 
GRANDE...FAJARDO AND LUQUILLO HAD ENDED...AND ONLY ISOLATED LIGHT 
SHOWERS REMAINED. FOR THESE REASONS...THE FLASH FLOOD WARNING FOR 
THESE MUNICIPALITIES IS BEING ALLOWED TO EXPIRE.

WHILE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE...DUE TO 
VERY HEAVY RAINFALL ACROSS THIS AREA AND SATURATED SOILS...LOCAL 
RESIDENTS AND MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION AS 
RIVERS AND SMALL STREAMS WILL REMAIN HIGH...WHILE RECEDING...THROUGH 
THE EVENING HOURS. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 1834 6584 1843 6583 1842 6572 1839 6561
      1831 6566 1829 6576

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 10:12 AM CDT, 52 minutes earlier.

Area forecast discussion, Apr 24, 10:12 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1112 AM AST SAT APR 24 2010

.UPDATE...NO CHANGES TO PREVIOUS SYNOPSIS...AS PERSISTENT
MODERATE TO HEAVY SHOWERS CONTINUES TO PUSH ACROSS EASTERN AND
NORTHEASTERN PUERTO RICO AT THE PRESENT TIME. THE EXCESSIVE RUNOFF
FROM THIS RAINFALL...IN COMBINATION WITH THE SATURATED SOILS ARE
CAUSING MINOR FLOODING OF CREEKS...STREAMS AND ROADWAYS IN LOW
LYING AREAS.

&&

.AVIATION...NO SIGNIFICANT CHANGES TO PREVIOUS SYNOPSIS...ACROSS THE
LOCAL TAF SITES MOSTLY VFR CONDITIONS ARE EXPECTED UNTIL 24/17Z.
PERIODS OF MVFR OR EVEN IFR CEILINGS...VISIBILITIES AND MOUNTAIN
OBSCURATIONS ARE EXPECTED FROM 24/17 TO 24/23Z...ESPECIALLY ACROSS
TJPS...TJMZ AND TJBQ DUE TO SHOWERS AND ISOLATED THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 528 AM AST SAT APR 24 2010/

SYNOPSIS...BROAD MID TO UPPER LEVEL LONG WAVE TROUGH REMAINS SPREAD
ACROSS THE ATLANTIC...WITH SHORT WAVE PERTURBATION AND ASSOCIATED
VORTICITY MAXIMA BEING PUSHED ACROSS THE REGION THIS MORNING BY A
SUBTROPICAL JET SEGMENT. THIS WILL MAINTAIN UNSTABLE AND DIVERGENT
PATTERN ACROSS THE REGION FOR THE REST OF THE DAY. THE UPPER FEATURE
IS SUPPORTED BY LOW LEVEL TROUGH AND AREA OF CONVERGENCE ALONG OLD
FRONTAL BOUNDARY WHICH REMAINED DRAPED ACROSS THE REGION BETWEEN
EASTERN PUERTO RICO AND THE VIRGIN ISLANDS.

DISCUSSION...
LATEST MIMIC TPW AS WELL AS SAN JUAN GPS-MET DATA INDICATED
PRECIPITABLE WATER REMAINED WELL ABOVE 2.0 INCHES ACROSS THE
REGION...WITH LATEST GFS MODEL CONTINUING TO SUGGEST MOIST AND
UNSTABLE CONDITIONS TO PERSIST ACROSS THE NORTHEAST CARIBBEAN
THROUGH MUCH OF THE WEEKEND. IN ADDITION...SURFACE HIGH PRESSURE
BUILDING NORTH OF THE AREA AND SHIFTING EASTWARD ACROSS THE
ATLANTIC OVER THE NEXT FEW DAYS WILL ENHANCE THE EASTERLY WIND
FLOW ACROSS THE REGION. THIS IN TURN WILL CAUSE THE BAND OF
MOISTURE ALONG THE OLD FRONTAL BOUNDARY TO LINGER ACROSS THE
REGION THROUGH SUNDAY. THEREFORE...EXPECT THE FAVORABLE UPPER
LEVEL CONDITIONS AND ABUNDANCE OF TROPICAL MOISTURE...TO AGAIN
COMBINE WITH LOCAL AND DIURNAL EFFECTS...TO PRODUCE ENHANCED
AFTERNOON AND EARLY EVENING CONVECTION ACROSS PUERTO RICO AND
PARTS OF THE VIRGIN ISLANDS TODAY AND POSSIBLY INTO SUNDAY. AREAS
OF LOCALLY HEAVY RAINFALL CAN AGAIN BE EXPECTED ACROSS PARTS
NORTHEAST...NORTH CENTRAL AND SOUTHWEST SECTIONS OF PUERTO RICO
DURING THE DAY...WITH GOOD CHANCE OF URBAN AND SMALL STREAM
FLOODING IN SOME AREAS...AS WELL AS POTENTIAL FOR MUDSLIDES IN
AREAS OF STEEP TERRAIN...WHERE SIGNIFICANT AMOUNTS OF RAINFALL HAD
OCCURRED IN RECENT DAYS. EXPECT INTERMITTENT PERIODS OF PASSING
SHOWERS ACROSS PARTS OF THE VIRGIN ISLANDS...WITH MOST OF THE
RAINFALL OCCURRING ONLY IN ISOLATED SPOTS ACROSS THESE ISLANDS.

AVIATION...EXPECT PERIODS OF MVFR CONDITIONS TO CONTINUE ACROSS TIST
UNTIL AT LEAST 24/11Z. ELSEWHERE ACROSS THE LOCAL TAF SITES MOSTLY
VFR CONDITIONS ARE EXPECTED UNTIL 24/16Z. PERIODS OF MVFR OR EVEN
IFR CEILINGS...VISIBILITIES AND MOUNTAIN OBSCURATIONS ARE EXPECTED
FROM 24/17 TO 24/23Z...ESPECIALLY ACROSS TJPS...TJMZ AND TJBQ DUE TO
SHOWERS AND ISOLATED THUNDERSTORMS. ALSO...BASED ON LATEST SATELLITE
DATA ON FRIDAY AFTERNOON...A SMALL PLUME OF VOLCANIC ASH OR STEAM
WAS MOVING NORTHWEST FROM MONTSERRAT BUT APPEARS IT WILL NOT AFFECT
THE LOCAL TAF SITES AT THIS TIME.

MARINE...
ACROSS THE REGIONAL WATERS...SEAS OF 5 FEET OR LESS AND WINDS OF
17 KNOTS OR LESS WILL PREVAIL TODAY WITH A GRADUAL INCREASE IN
WINDS AND SEAS ON SUNDAY.

CLIMATE...THE MORNING LOW OF 80 DEGREES ON APRIL 23 2010 NOW
HOLDS THE RECORD WARMEST LOW TEMPERATURE FOR THIS DATE IN SAN JUAN.
THE PREVIOUS RECORD OF 79 DEGREES WAS SET IN 1987 ON THAT DATE AND
ON THE 16TH AND 17TH OF MARCH IN 1983. THIS IS ALSO THE RECORD WARMEST
MINIMUM FOR THE MONTH OF APRIL AND SO EARLY IN THE SEASON. PLEASE REFER
TO THE LATEST NEWS HEADLINE ON OUR WEB PAGE AT WWW.WEATHER.GOV/SANJUAN
FOR MORE INFORMATION ABOUT THIS RECORD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  76  86  76 /  40  30  30  30
STT  84  77  85  78 /  40  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

15/06
Hazardous weather outlook, Apr 24, 5:19 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
619 AM AST SAT APR 24 2010

AMZ710>745-PRZ001>013-251030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
619 AM AST SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE WEATHER PATTERN IS EXPECTED TO CONTINUE
ACROSS THE LOCAL ISLANDS TODAY AND TONIGHT. SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ESPECIALLY
ACROSS WESTERN...CENTRAL AND INTERIOR SECTIONS OF PUERTO RICO.
THIS ACTIVITY WILL CONTINUE INTO THE MID EVENING HOURS. AREAS OF
LOCALLY HEAVY RAINFALL CAN BE EXPECTED ACROSS PARTS NORTHEAST...
NORTH CENTRAL AND SOUTHWEST SECTIONS OF PUERTO RICO...WITH GOOD
CHANCE OF URBAN AND SMALL STREAM FLOODING IN SOME AREAS...AS WELL
AS POTENTIAL FOR MUDSLIDES IN AREAS OF STEEP TERRAIN...WHERE
SIGNIFICANT AMOUNTS OF RAINFALL HAD OCCURRED IN RECENT DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CLOUDINESS...SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY
OVER THE WESTERN INTERIOR OF PUERTO RICO SUNDAY AFTERNOON. THESE
SHOWERS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...THEREFORE URBAN
AND SMALL STREAM FLOODING WILL ALSO BE LIKELY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AND RIVER FLOODING REPORTS WILL BE WELCOME.

AMZ715-725-VIZ001-002-251030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
619 AM AST SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE WEATHER PATTERN IS EXPECTED TO CONTINUE ACROSS
THE LOCAL ISLANDS THROUGH AT LEAST TONIGHT. SHOWERS...SOME
POSSIBLY HEAVY ARE EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:14 PM CDTAreal Flood WarningJSJ26 hr
Apr 23, 7:17 PM CDTFlash Flood WarningJSJ118 min
Apr 23, 7:24 PM CDTFlash Flood WarningJSJ3 hr
Apr 23, 7:59 PM CDTFlash Flood WarningJSJ2 hr
Apr 23, 8:25 PM CDTAreal Flood WarningJSJ7 hr
Apr 23, 8:42 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 23, 9:07 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 23, 10:03 PM CDTAreal Flood WarningJSJ5 hr
Apr 24, 1:06 AM CDTAreal Flood AdvisoryJSJ100 min
Apr 24, 1:19 AM CDTAreal Flood AdvisoryJSJ6 hr
Apr 24, 7:14 AM CDTAreal Flood AdvisoryJSJ8 hr
Apr 24, 1:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 3:28 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.